Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 157, NWS Midland/Odessa, TX

June 1, 2017Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2017, 4:43 PM CDT for Pecos County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 4:43 PM CDT (21:43 UTC)
Expired
Jun 1, 2017, 5:13 PM CDT
In force
30 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 154 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS54 KMAF 012143
SVRMAF
TXC371-012245-
/O.NEW.KMAF.SV.W.0157.170601T2143Z-170601T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
443 PM CDT THU JUN 1 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Pecos County in southwestern Texas...

* Until 545 PM CDT

* At 442 PM CDT, a severe thunderstorm was located 22 miles 
  southeast of Belding, or 23 miles south of Fort Stockton, moving 
  east at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Law enforcement. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3060 10234 3037 10235 3049 10291 3069 10293
      3072 10217 3060 10217
TIME...MOT...LOC 2142Z 276DEG 21KT 3057 10275 

HAIL...1.00IN
WIND...<50MPH
 
$$

33
1 follow-up statement
700 
WWUS54 KMAF 012213
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT THU JUN 1 2017

TXC371-012223-
/O.CAN.KMAF.SV.W.0157.000000T0000Z-170601T2245Z/
Pecos TX-
513 PM CDT THU JUN 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PECOS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3060 10234 3037 10235 3049 10291 3069 10293
      3072 10217 3060 10217
TIME...MOT...LOC 2211Z 276DEG 21KT 3055 10254 

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:55 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 1, 2:55 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT Thu Jun 1 2017

.DISCUSSION...
Current radar is showing convection increasing over the Davis
Mountains this afternoon. The HRRR model shows the area from
southeast New Mexico down into the Big Bend will have the best
rain chances tonight, diminishing to the northeast. However an
extensive cumulus field over the Permian Basin shows there is
instability present and have kept decent PoPs in at many
locations, especially for the evening and early nighttime hours.
Figuring out PoPs the next several days is certainly the biggest
forecast challenge as one trough exits to the north,
another...perhaps stronger one...will move in from northern Mexico
continuing rain chances. Unfortunately with the lack of surface
boundaries it is very difficult to know very far in advance just
where the convection will develop with models showing scattered
showers all over the area through the weekend. So we have a
situation where there is a very high confidence that precip will
develop and a very low confidence in where and when it will
develop. Thus have compromised and mostly kept strong chance PoPs
(40-50%) across our entire CWA through Sunday. Brief heavy rain
and localized flooding will be the main threat though small hail
and gusty winds will also be possible. Thought about issuing a
Flash Flood Watch but with confidence so low on the location of
heavy rain it seems overkill to issue a large watch for just a few
warnings and will hold off.

The trough will move east Monday leaving a quasistationary ridge
centered over the western U.S. and West Texas/southeastern New
Mexico in northerly flow. This will decrease rain chances but weak
impulses moving south along the front of the ridge will still
provide a chance for rain next week.

This will be a nice start to June with highs only reaching the 80s
the next several days, about 10 degrees below normal for this time
of year. Highs increase next week to near normal as rain and
clouds diminish.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  83  64  82 /  40  50  50  50
Carlsbad                       62  86  62  82 /  50  40  40  40
Dryden                         70  89  68  90 /  40  40  40  40
Fort Stockton                  64  84  64  84 /  40  50  40  40
Guadalupe Pass                 54  80  59  76 /  60  40  40  40
Hobbs                          60  79  60  78 /  50  50  50  50
Marfa                          55  82  55  80 /  60  40  40  50
Midland Intl Airport           64  83  64  82 /  40  50  50  50
Odessa                         66  82  64  82 /  50  50  50  40
Wink                           66  87  63  85 /  50  50  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

72/10
Hazardous weather outlook, Jun 1, 1:54 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Thu Jun 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
154 PM CDT Thu Jun 1 2017 /1254 PM MDT Thu Jun 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are likely across the region this afternoon and
tonight... especially from the Guadalupe Mountains to the Davis
mountains. Heavy rainfall that could result in localized flash
flooding will be the main concern... although a few severe storms
with large hail and damaging winds are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are possible into next week across West Texas and
Southeast New Mexico. Heavy rainfall will be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 1, 2:03 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
203 PM CDT THU JUN 1 2017

TXZ058-074-075-011945-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
203 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTHERN
BREWSTER...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES
UNTIL 245 PM CDT...

At 202 PM CDT, Doppler radar was tracking strong thunderstorms 15
miles northeast of Fort Davis. These thunderstorms are nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hovey and Star Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3076 10387 3086 10370 3095 10349 3069 10321
      3047 10359
TIME...MOT...LOC 1902Z 319DEG 9KT 3072 10368

33
Special weather statement, Jun 1, 3:31 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
331 PM CDT THU JUN 1 2017

TXZ074-075-081-012115-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
331 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS...NORTHWESTERN
BREWSTER AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking strong thunderstorms 10
miles north of Altuda, or 11 miles northeast of Alpine, moving east
at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Fort Stockton, Belding, Hovey, Altuda, Fort Stockton-Pecos County
Airport, Sierra Madera and Firestone Test Track.

THIS INCLUDES Interstate 10 between mile markers 240 and 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3123 10279 3065 10225 3025 10350 3058 10369
TIME...MOT...LOC 2030Z 255DEG 15KT 3045 10349

33
Local storm report, Jun 1, 4:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
412 PM CDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             18 S FORT STOCKTON      30.63N 102.89W
06/01/2017  E1.00 INCH       Pecos              TX   LAW ENFORCEMENT

            PECOS CO SHERIFF DEPARTMENT OFFICIALS REPORTED HAIL ON
            HWY 385.

&&

AAD
Special weather statement, Jun 1, 4:18 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
418 PM CDT THU JUN 1 2017

TXZ074-075-081-012215-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
418 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 515 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Altuda, or 13 miles north of Marathon, moving east
at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marathon and Altuda.

LAT...LON 3012 10356 3056 10358 3060 10296 3015 10278
TIME...MOT...LOC 2118Z 271DEG 17KT 3041 10328

33

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:20 PM CDTSevere Thunderstorm WarningMAFEctor55 min
May 31, 7:31 PM CDTFlash Flood WarningMAFWinkler3 hr
May 31, 8:15 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler60 min
May 31, 8:18 PM CDTSpecial Weather StatementMAFEctor42 min
May 31, 9:41 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 31, 10:06 PM CDTSpecial Weather StatementMAFWinkler39 min
Jun 1, 1:14 AM CDTSpecial Weather StatementMAFLoving46 min
Jun 1, 2:01 AM CDTAreal Flood AdvisoryMAFEctor3 hr
Jun 1, 2:03 PM CDTSpecial Weather StatementMAF42 min
Jun 1, 2:52 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos38 min
Jun 1, 3:31 PM CDTSpecial Weather StatementMAFPecos44 min
Jun 1, 3:42 PM CDTAreal Flood AdvisoryMAFJeff Davis2 hr
Jun 1, 3:44 PM CDTSevere Thunderstorm WarningMAFPecos61 min
Jun 1, 4:18 PM CDTSpecial Weather StatementMAF57 min
Jun 1, 5:00 PM CDTSpecial Weather StatementMAFReeves60 min
Jun 1, 5:11 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos34 min
Jun 1, 5:18 PM CDTSpecial Weather StatementMAFCulberson42 min
Jun 1, 5:59 PM CDTSpecial Weather StatementMAF61 min
Jun 1, 6:23 PM CDTSpecial Weather StatementMAFPresidio52 min
Jun 1, 6:29 PM CDTSevere Thunderstorm WarningMAFPresidio61 min
Jun 1, 6:59 PM CDTSpecial Weather StatementMAF46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.